Mumsnet has not checked the qualifications of anyone posting here. If you need help urgently, see our mental health web guide which can point you to expert advice.
coming off citalopram - any tips?(12 Posts)
I was put on citalopram 10mg for anxiety back in Feb. It turned out I was incredibly sensitive to it and was extremely ill in the 5 weeks it took me to get to 10mg and then stabilise. Worst time of my life. I turned into a shell of the person I was and lost a Stone in weight. I know this drug helps many people but unfortunately for me I feel it actually made me worse. Even when I stabilised the side effects of a constant tremor & jaw clenching were too much for me, I never felt great either.
So I'm coming off it now (I'm still having CBT which helps) tapering very slowly using liquid form. I'm changing dose every 2 weeks however I then notice dizziness, feeling emotional (really weepy which isn't me at all), nauseaus (which is bad as I'm still trying to regain my weight loss) and feeling very nervy.
Any tips on how to survive this especially with 2 DC's to look after too? What vitamins to take etc? I've heard magnesium is good but don't know how much to take.
Any advice or experiences appreciated.
I saw you posted this a few days ago so I hope you are doing ok today but I didn't want your post to go unanswered.
I have come off of citalopram twice and even though I reduced my dose very gradually and over many many months, I still got withdrawal symptoms every so often. For me they were stomach cramps and diahorreah (sp?) and a horrible sort of sudden dropping sensention in my head. Once I found out these symptoms were normal for citalopram withdrawal I felt a bit more able to just put up with them. I did find though that I would maybe have an hour of feeling terrible, but then I'd be ok for the rest of the day. So I didn't go out if I felt bad.
I had 2 dc's as well, but mine were 4 and 7 one time and then 5 and 8 the next so they were able to entertain them selves when I felt at my worst. Do you have any people who can help you with the children when necessary? I'm not aware of any vitamins you could take to help but I think the B vitamins are supposed to be good for anxiety and depression. i think the best thing you can do is to make sure you eat and drink well even if you don't feel like it, and try and relax when you can. As cliched as it sounds I do feel more relaxed in a bath. I also have a relaxation cd which I find helpful.
Would you consider changing the dose less frequently? Or do you want to come off it as soon as possible?
Thanks for your reply tutu. Always good to hear a success story!
My kids are similar age to yours so luckily they can play by themselves (& are none the wiser thank God). I know school holidays are testing but I thought they would be a distraction. I don't really have anyone to help & DH works really long hours.
The worst for me is the constant knot in my stomach and mild nausea so I don't feel like eating (I used to love my grub!). This is a trigger as I am desperate to put the weight back on but I can't. Luckily I feel better by early eve which kerps me sane.
It's just such a long process - how long did you take to come off them altogether?
I'm going to stay at this level for at least another week as I clearly haven't stabilised yet (I'm doing the equivalent of 7.5mg/5mg/7.5/5 alternate days. But I must admit I do just want off them but with minimum side effects. I'm taking vitamins but no idea if they help. I do a mindfulness app at bed time which helps me sleep.
I feel so sad that I persevered and went through a living hell to get on them (I was an unlucky one) and now going through an unpleasant time coming off. There's been little happy in between! I have to believe one day I'll feel like me again.
Do you think I'm going too fast or will it just prolong the effects if I slow down?
so sorry to hear this bellin, what side effects did you have ? and were they constant ? iv just started them 10mg on day 5 ...having awful side effects ...considering stopping several times , went to the doctors yesterday who suggested i take at night time so tonight im trying that , they say to keep going for at least 2 weeks ....but it is hard as been feeling sick, panic attacks ...just bloody rough .....going to see how the next 2 days go as iv an appointment monday with my doctor .....
hope you feel better soon x
Thanks 43. I've seen your other posts. Hang on in there, the fact you have been able to go out is fantastic and much better than I could have managed!
I feel a bit dizzy, constantly nauseaus and in turn anxious. I just want off these meds but know cold turkey isn't an option. Oh and weepy too, esp in the mornings. My poor DH, he must be so fed up of me.
It's the thought that even when I start to feel better, I'll have to go down a dose again and start the horrible process again.
Don't let me put you off, I'm sure they work for the majority of people. For me however, they've made me lose my confidence through feeling rough all the time.
Wish I could press fast forward.
That's exactly how I felt on fluoxetine: permanent brain fog, couldnt eat for the sick feeling, hair falling out, generally felt I was getting more depressed as the symptoms were so awful. After three months I changed to citalopram, which I'd been on previously, and just exchanged one for the other. Are you wanting to come come off AD totally or just change? Citalopram works wonders for me, but I have experienced chronic withdrawal when coming off them, years back I was unable to get an appointment for two weeks after a pack had run out and was a wreck, the Dr gave me a hug and a 'you poor thing!' but by that time I was ok, so for me cold turkey took two weeks. The last couple of times it has taken about 2 months of dropping the dose and going days without taking one. I played it by ear and if I got the shakes, dizzy head dropping thing someone else described, I took one. Eventually I realised I hadn't taken one for a week and that was pretty much job done. It's such a shame they haven't worked for you but it might just be that drug. Hope you are ok x
how long have you been on them for Bellin12 since feb ?
could there be another one for you to try ?
im feeling very rough today , so pleased to see doc tomorrow for advice ...considering stopping to be honest cant cope with the side effects .
hope you are feeling a little better today x
I can't face going on a new medication. I'm done with them! I'm just too sensitive. I never felt I was depressed (just extreme anxiety) but being ill for so long has certainly got me down. I'm better now in that I can run the house, look after the kids etc but I don't feel like the old me & always have a knot of sorts in my stomach.
The nausea is a bit better today. I've decided I'm going to slow the process down and hopefully feel better then go down in another 3 weeks or so. I'll be looking at Christmas at this rate before I'm free! I'm only taking 5/7.5mg on alternate days. Is that how you did it tea4two?
I feel quite cross that I endured all that hell going on them which quite frankly traumatised me (I know that sounds strong but psychologically they made me worse) and now I've got to go through weeks of crap getting off them. Drs just don't make you aware of this.
I don't want to slate them though as we weren't to know how bad they would make me feel but I wish I'd tried something else. It's natural remedies all the way for me now (I just need some tips as to what).
iv had an awful day , so going to discuss tomorrow with my doctor , im sensative to most things , even when i take vitamins , paracetamol , asprin , so although im only on 10mg i do feel i have all the "most common symptoms' for how long ....who knows ...just dont think i can take another day/night feeling so rough ..
glad you are starting to feel a little better ...hope you wil feel back to your self again very soon
Pretty much how I did it, but I was In no way as sensitive as you. I was on 20s and the Dr gave me 10s told me to take them for a week and stop, ha! That was never going to happen. Luckily I had a months worth so halved them all and did 10 for a couple of days then 5 for couple then 10 for one then 5 for 2, 10 for 1, 5 for three until I was ok on 5 then 5 for 2 days, none for 1 and just played it one day at a time managing the symptoms and the nine days became more and more. If I was having dizziness (or head whooshing as I called it) I took one, I didn't try to battle it out. Then one day remembered I hadn't taken any for ages.
Sorry to hear they have left you feeling so rotten, it is horrible when you get such extreme side effects. The reason I was put on fluoxetine was because of the high case of side effects citalopram has. It was the other way round for me though. They are remarkable drugs when they work but by god they are hideous when they don't. A lot more research needs to go into mental health to improve the support and drugs given. It has barely moved on since the 60s which is diabolical considering the number of people suffering. Hope you are feeling well soon xxxx
Pleased to report I seem to have stabalised on this dose now, morning anxiety is decreasing and the nausea has passed.
I'm going to stay on this level for a few more weeks and try and enjoy some of the holidays!
I have the horrible dread though that every time I decrease I'll get these nasty symptoms which make me feel sick and emotional. It's been one long endurance test!
I'm still not sure what to take to lessen the ride...
That's good to hear.
Hopefully it will be easier from a lower does. Enjoy the hols! X
Join the discussion
Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.Register now
Already registered with Mumsnet? Log in to leave your comment or alternatively, sign in with Facebook or Google.
Please login first.